Iowa, 2014

Hail in Iowa, April 3, 2014

April 3, 2014 · NWS DMX · 2 events in 1 county or zone

A strong low pressure moved across northern Missouri during the afternoon. There was some instability as strong theta-e advection occurred during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure moved across northern Missouri during the afternoon. There was some instability as strong theta-e advection occurred during the afternoon. CAPE was limited with only about 500 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was in the 200 to 300 J/kg range. With the freezing level well below 10,000 feet, thunderstorms that did develop produced hail quickly. One storm became severe as it moved across Marshall County and dropped nickel to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 5:52 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 3, 5:52 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT THU APR 3 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 348 PM CDT THU APR 3 2014

VERY DIFFICULT FORECAST TONIGHT AS WE HAVE TO CONTEND WITH NUMEROUS
ISSUES.  MOIST AIRMASS IS IN PLACE AND SOUNDINGS SHOW AN ELEVATED
WARM LAYER CREATING A STEEP INVERSION.  THIS IS PRODUCING WIDESPREAD
FOG ACROSS CENTRAL IOWA.  ACROSS THE SOUTH WHERE TEMPS ARE WARMER
AND THERE IS SLIGHTLY MORE MOISTURE...VSBYS ARE BOUNCING AROUND
BETWEEN 1 MILE TO AN OCCASIONAL QUARTER MILE OR LESS.  BECAUSE OF
THE MOSTLY TRANSITORY NATURE OF THE QUARTER MILE VSBYS I HAVE BEEN
HANDLING THE DENSE FOG WITH SPECIAL WEATHER STATEMENTS VERSUS AN
ADVISORY.

SURFACE LOW OVER ECEN KS/WCEN MO WITH AN ATTENDANT WARM FRONT ACROSS
CEN/NRN MO.  THIS SYSTEM IS POORLY HANDLED BY THE MODELS AND IS
MOVING SLOWER THAN ANTICIPATED.  THE FRONTAL BOUNDARY IS ALSO NOT
MOVING MUCH...LIKELY BEING AFFECTED BY THE ABUNDANCE OF CONVECTION
FIRING ALONG THE BOUNDARY.  HOWEVER...AN UPPER LEVEL SHORTWAVE OVER
THE PLAINS WHICH WAS DIGGING EARLIER IS EXPECTED TO SHIFT EAST THIS
EVENING.  THE ACTION OF THE ADVANCING SHORTWAVE SHOULD KICK THE
SURFACE LOW NORTHEAST THIS EVENING.  THIS WOULD ADVANCE THE FRONTAL
BOUNDARIES ASSOCIATED WITH THE LOW UP INTO SOUTHEAST IOWA THIS
EVENING BEFORE LIFTING OFF TO THE NORTHEAST.  THE MODELS BRING THE
TRIPLE POINT INTO SOUTHEAST IOWA AROUND 00Z THROUGH AROUND 03Z.
THEY HAVE HAD THIS SYSTEM POORLY TIMED FOR THE LAST TWO DAYS SO
WHILE TIMING IS IN QUESTION IT DOES LOOK LIKE IT WILL LIFT ACROSS
THE AREA THIS EVENING.  MUCAPES OF UP TO 2000 J/KG AND EFFECTIVE
BULK SHEAR IN EXCESS OF 50 KTS EXISTS WITH THIS FEATURE AND WILL
LIFT INTO SOUTHEAST IOWA.  THIS WILL BRING A POTENTIAL FOR STRONG TO
SEVERE STORMS INTO SOUTHEAST IOWA.  THE QUESTION IS WHETHER THE COLD
FRONT WITH THIS LOW WILL OVERTAKE THE SE PORTION OF OUR FORECAST
AREA BEFORE STORMS REALLY GET GOING...WHICH WOULD SHIFT THE SEVERE
THREAT FURTHER EAST.  I DO BELIEVE THIS WILL BE THE CASE THUS I HAVE
A MENTION OF ISOLATED STORMS GOING ACROSS THE FAR EAST/SOUTHEAST
PORTION OF THE FORECAST AREA WITH SCATTERED STORMS MENTIONED AROUND
THE OTM AREA.  WILL MENTION IN THE HWO THE POTENTIAL FOR SEVERE
STORMS BUT WILL NOT PLAY IT UP AT THIS POINT.  TOO MANY THINGS CAN
MESS THIS UP...NOT THE LEAST OF WHICH WILL BE THE POTENTIAL FOR THE
LOW TO MOVE FURTHER EAST BEFORE LIFTING NORTH.

NEXT IS THE SNOW POTENTIAL ACROSS THE NORTHWEST AND NORTH CENTRAL
PORTION OF IOWA.  THE STRONG SHORTWAVE IS PRODUCING AMPLE LIFT TO
OUR WEST WHICH IS PRODUCING ANYTHING FROM DRIZZLE TO RAIN TO SLEET.
AS THE LOW LIFTS UP...DEFORMATION ZONE PRECIP WILL SPREAD INTO THE
AREA AND WITH COLDER AIR MOVING IN THERE WILL BE A TRANSITION PERIOD
THEN SNOW ACROSS THE NORTH/NORTHWEST.  DECIDED TO LEAVE THE
ADVISORY/WARNING AREAS AS IS.  NOT LOOKING FOR MORE THAN 2-4 INCHES
UP THERE BUT ESPECIALLY IN EMMET COUNTY THERE COULD BE A PERIOD OF
FREEZING PRECIP THEN SNOW...FOLLOWED BY STRONG WIND THAT WILL
OVERSPREAD ALL OF CENTRAL IOWA TOWARDS MORNING.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 348 PM CDT THU APR 3 2014

UPPER LEVEL WAVE WILL BE ON THE WAY OUT BY EARLY FRIDAY MORNING WITH
MAINLY RESIDUAL PRECIPITATION ACROSS THE NORTHEAST EARLY FRIDAY.
MAIN CONCERN FOR EARLY ON FRIDAY WILL BE WIND ACROSS THE AREA.
MODELS CONTINUE TO HAVE SOME DIFFICULTY THIS AFTERNOON WITH THE
TRACK OF LOW TONIGHT...MAINLY DUE TO CONVECTION AND FEEDBACK ACROSS
SOUTH. GENERAL CONSENSUS IS FOR THE LOW TO BECOME BENT BACK
OVERNIGHT AS IT OCCLUDES IN EASTERN IOWA...WHICH WILL AMPLIFY
WIND FLOW BEHIND THE LOW. WITH WIND ADVISORY NEEDED ACROSS THE
WEST...INDICATIONS ARE THAT WINDS WILL CONTINUE OVER THE EAST
THROUGH LATE AFTERNOON. SYSTEM WILL BE PULLING OUT OF THE AREA BY
MIDDAY...WITH RESIDUAL MOISTURE IN THE MORNING ADDING ABOUT AN
INCH OR TWO OF SNOW FAR NORTH. ADVISORY AND WARNING FOR FAR
NORTHWEST WILL CONTINUE THROUGH 18Z...BUT WINDS LIKELY TO BE A
PROBLEM THROUGH AFTERNOON EAST OF I35. SOME QUESTIONS REMAIN ABOUT
AMOUNT OF BLOWING SNOW WITH THIS SYSTEM. BEGINNING AS RAIN WITH
WET GROUND AHEAD OF SNOW...MAY SEE LIMITED BLOWING SNOW EARLY
MONDAY. WILL LET OVERNIGHT SHIFT DECIDE TO EITHER EXTEND THE
WINTER WEATHER ADVISORY FAR NORTH BEYOND 18Z OR REPLACE WITH WIND
ADVISORY AT THAT POINT UNTIL LATE AFTERNOON AT 22Z. CLOUDS WILL BE
ON THE DECREASE LATER IN THE DAY WITH WESTERN AREAS LIKELY TO SEE
THE MOST SUNSHINE AND EASTERN AREAS STILL SEEING A FEW CLOUDS
LINGER UNTIL MID AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA
AND STRONG UPPER LEVEL CYCLONIC CURVATURE BECOMES MORE ANTI
CYCLONIC BY 00Z. TEMPS WILL RECOVER DURING THE AFTERNOON AND HAVE
RAISED HIGHS A BIT FRIDAY MAINLY WEST. AS THE RIDGE SETTLES IN
FRIDAY NIGHT COOL OVERNIGHT LOWS EXPECTED WITH LIGHT WINDS AND
WEAK WARM AIR ADVECTION ALOFT. WITH A FLAT H500 FLOW AND WARMING
TEMPS AT H850 SATURDAY LOOKS TO BE MILDER WITH SOME RETURN OF MID
LEVEL CLOUDS AND INCREASING CHANCES FOR LIGHT PRECIPITATION TOWARD
LATE AFTERNOON NORTHWEST. CHANCES FOR LIGHT RAIN RETURN OVERNIGHT
AND INTO SUNDAY. TEMPS ALOFT AND THICKNESS AS WELL AS SFC LOWS
DONT SUPPORT ANY SNOW OR MIX SATURDAY NIGHT. REMAINDER OF THE WEEK
SHOWS GRADUAL WARMING TREND WITH SOME CHANCES FOR LIGHT RAIN
CONTINUING...POSSIBLY MIXING WITH LIGHT SNOW MONDAY NIGHT AFTER
MIDNIGHT AS WEAK WAVE ACROSS CANADA DROPS SOUTH INTO THE GREAT
PLAINS. BY LATE TUESDAY A STRONG RIDGE OVER THE WEST COAST WILL
MOVE EAST AND BUILD HEIGHTS/WARMER TEMPERATURES INTO IOWA
WEDNESDAY THROUGH FRIDAY. ITS LIKELY THAT HIGHS WILL WARM INTO THE
60S WEDNESDAY OVER THE WEST AND ACROSS MUCH OF THE AREA ON
THURSDAY.

&&

.AVIATION...04/00Z
ISSUED AT 645 PM CDT THU APR 3 2014

LOW PRESSURE SYSTEM WILL LIFT NORTH THROUGH THE PERIOD. SHRA WILL
CONTINUE TO AFFECT SITES THROUGH OVERNIGHT...WITH TSRA POSSIBLE
AT KOTM. AS LOW PULLS EAST PRECIPITATION WILL SWITCH TO
SNOW...ESPECIALLY AT NORTHERN SITES KMCW/KALO. IFR CEILINGS AND
VISIBILITIES...DROPPING TO LIFR AT TIMES...WILL DOMINATE THROUGH
MUCH OF PERIOD BEFORE LOW PULLS EAST LATE IN PERIOD. AS LOW
RETREATS WINDS WILL SHIFT TO THE NORTH THEN NORTHWEST...BECOMING
STRONG AND GUSTY THROUGH REMAINDER OF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM TO 5 PM CDT FRIDAY FOR BLACK HAWK-BREMER-
BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN-JASPER-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-WRIGHT.

WIND ADVISORY FROM 1 AM TO 1 PM CDT FRIDAY FOR ADAIR-ADAMS-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT
FRIDAY FOR CERRO GORDO-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-WINNEBAGO-WORTH.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM CDT FRIDAY
FOR EMMET.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...AWB
Hazardous weather outlook, Apr 3, 3:20 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT THU APR 3 2014

IAZ004-042130-
EMMET-
420 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN WILL TRANSITION TO A WINTRY MIX AND THEN EVENTUALLY ALL SNOW
TONIGHT WITH MODERATE TO HEAVY ACCUMULATIONS POSSIBLE. A WINTER
STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE SNOW AND WIND WILL CONTINUE INTO FRIDAY MORNING BEFORE
DIMINISHING BY MIDDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY WINTER REPORTS
SUCH AS SNOW AND ICE ACCUMULATIONS ARE APPRECIATED.

IAZ005>007-015>017-023-024-042130-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-
420 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTRY MIX AND THEN EVENTUALLY ALL SNOW EARLY FRIDAY MORNING. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT TO MODERATE SNOW WILL CONTINUE INTO FRIDAY MORNING BEFORE
DIMINISHING BY MIDDAY. GUSTY WINDS WILL CONTINUE INTO THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY WINTER REPORTS
SUCH AS SNOW AND ICE ACCUMULATIONS ARE APPRECIATED.

IAZ025>027-036-037-048-060-042130-
WRIGHT-FRANKLIN-BUTLER-HAMILTON-HARDIN-STORY-POLK-
420 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP BY SUNRISE FRIDAY. A WIND
ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ033>035-044>047-057>059-070>072-081>083-092>094-042130-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
420 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS WILL DEVELOP AFTER MIDNIGHT TONIGHT. A
WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ084>086-095>097-042130-
LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
420 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. A FEW MAY BE SEVERE WITH LARGE HAIL...ESPECIALLY EAST OF
HIGHWAY 14.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED THROUGH THIS EVENING.

IAZ028-038-039-049-050-061-062-073>075-042130-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-WARREN-
MARION-MAHASKA-
420 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A
FEW STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP TOWARD SUNRISE. A WIND
ADVISORY IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

In the hours before

Special weather statement, Apr 3, 3:04 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT THU APR 3 2014

IAZ083>086-094>097-032315-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...
CENTERVILLE...BLOOMFIELD
404 PM CDT THU APR 3 2014

...LOCALLY DENSE FOG WILL REMAIN OVER PORTIONS OF SOUTH CENTRAL
IOWA INTO THE EARLY EVENING HOURS...

A VERY SOUPY AIRMASS CONTINUES TO KEEP VERY LOW CLOUDS AND
WIDESPREAD FOG ACROSS CENTRAL IOWA. MOST LOCATIONS ARE REPORTING
VISIBILITIES FROM ONE TO THREE MILES BUT SOME LOCATIONS ACROSS
SOUTH CENTRAL IOWA HAVE BEEN CONSISTENTLY REPORTING VISIBILITIES
FROM THREE QUARTERS OF A MILE TO OCCASIONALLY ONE QUARTER OF A
MILE. THESE CONDITIONS WILL PERSIST INTO EARLY EVENING BEFORE A
LOW PRESSURE SYSTEM LIFTS ACROSS SOUTHEAST IOWA AND LIFTS CEILINGS
AND VISIBILITIES. FOR THE EVENING COMMUTE...BE PREPARED FOR
REDUCTIONS IN VISIBILITY...ESPECIALLY IN LOWER LYING AREAS. SLOW
DOWN AND ALLOW EXTRA SPACE BETWEEN YOURSELF AND VEHICLES IN FRONT
OF YOU.

FAB
Special weather statement, Apr 3, 5:22 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT THU APR 3 2014

IAZ044>047-057>062-070>075-081>086-092>097-040130-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
622 PM CDT THU APR 3 2014

...AREAS OF FOG TO CONTINUE INTO FRIDAY MORNING...

VISIBILITIES OF GENERALLY ONE MILE OR LESS HAVE BEEN OBSERVED
ACROSS MUCH OF SOUTHERN IOWA THE PAST SEVERAL HOURS. THESE REDUCED
VISIBILITIES WILL OCCASIONALLY DROP TO ONE HALF MILE OR LESS AT
TIMES AND CONTINUE FOR THE REST OF THIS EVENING. RELATIVELY DRIER
AIR WILL BE ADVECTED INTO IOWA OVERNIGHT WHICH SHOULD HELP LIFT
THE FOG BY SUNRISE FRIDAY.

BE PREPARED FOR REDUCTIONS IN VISIBILITY...ESPECIALLY ACROSS LOW
LYING AREAS. SLOW DOWN AND ALLOW EXTRA SPACE BETWEEN YOURSELF
VEHICLES IN FRONT OF YOU.

KOTENBERG

The radar

The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
April 3, 6:14 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.040, -92.910

Hail, Marshall

When
April 3, 6:15 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
1 in hail
Reported by
Social Media
Coordinates
42.040, -92.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499059, 499060.